Side Effects from Allergy Shots

By Heather Legg

Many of you may have made a New Year’s Resolution to take of your allergies once and for all. If you have decided on allergy shots, you should know all that it entails. It’s a good idea to have a consultation with your allergist beforehand so you go into the shots knowing what to expect.

Although allergy shots have been proven to be extremely safe when given properly, they do have the potential for rare but serious reactions.

Remember, allergy shots consist of the allergen the patient is allergic to. That is why your allergist should have you or your child stay in the office for observation for at least 30 minutes after the shots.

The most common side effects are a local reaction at the site of the injection, namely swelling and itching. You can take an antihistamine, use ice, and elevate the arm immediately following the injection.

Some people also may experience allergy-like symptoms after an injection such as runny nose, itchy and watery eyes, and sneezing.

Anaphylaxis is rare but possible and the doctor (or staff) can watch for early signs and symptoms that may require emergency procedures and medications. If a severe reaction occurs, it usually will occur within 20 minutes of the shot and the reaction will usually respond to treatment with an injection of epinephrine (adrenaline).

In the event of a severe reaction, the doctor will also most likely reduce the dosage of allergen the next time your child gets an injection to allow his or her system to build immunity more gradually.

Sometimes allergists will work with pediatricians to administer shots, but it is always a good idea to let the trained allergist do the administering and monitoring. That way if any problems arise, a more trained professional will be there to help.

Knowing what to expect always makes a doctor’s appointment go better. At your consultation ask any questions, including how many sessions you will need, how often and any other side effects they may mention. Also, remember to allow time to wait afterwards each session of shots, so you can be monitored. If you have trouble finding an allergist, ask your pediatrician or friends or colleagues who may have used someone they would recommend. Best of luck!

More information can be found on
www.kidshealth.org/parent/medical/allergies/shots.html

3 Comments »

Diane:

My daughter has been taking allegy shots for a month and each injection within hours she gets a headach and 3 times now a migraine do you know if this is a side effect? i have a call to her doctor but i was wondering if anyone else heard of this? Thanks so much

March 13th, 2011 | 7:41 am
Irene:

Hi Dianne, My son who is 11 is getting allergy shots for grass pollen and he gets headaches/migraines and with this last vaccine has run a fever of 39 (102)+. He is very lethargic for the past few days, has hives on his injection arm, swollen nose, seems like he is suffering from Hay Fever. Did your doctor get back to you about the headaches?

April 2nd, 2011 | 8:51 pm
Heather:

I started getting allergy shots late in high school. I’ve always had dreadful allergies and hadn’t been told about immunotheraphy until I heard someone talking about their arms aching from their allergy shots. I had to stop taking them when I went off to college my first semester and I back tracked and at 19 I’ve started over. Every week in both arms, I get a shot, and whatever they stick in my right arm is always the one that itches the most and swells a bit. Left arms always fine. It’s rather annoying, actually. But if it’ll keep me from havi g allergies it’s worth it.

May 14th, 2014 | 12:11 am
Leave a Reply

Comment